My Medical Mystery

sleepy catWhat follows is my personal experience. I’m not a doctor. PLEASE DON’T EVER STOP TAKING A PSYCHIATRIC MEDICATION WITHOUT YOUR DOCTOR’S APPROVAL. I was hesitant to post this because I don’t want to scare anyone away from taking lithium. As with so many things, especially psychiatric drugs, experiences vary. Lithium was the first medication I took after being diagnosed with bipolar disorder. It really helped me, and I don’t regret taking it. However, I wish I had known more about some of the possible side effects.

For about six months last year, I felt like I had little to no energy. I woke up after my usual six and a half to seven hours of sleep feeling exhausted. The cup of tea I’ve had every morning for the past twenty years did nothing to wake me up. I would start nodding off a few hours after being awake. I felt drugged.

I started sleeping ten to fifteen hours a day. I’m prone to depression and had been having some work-related stress, so I thought I might be depressed. Unlike other depressive episodes, however, I still wanted to do things—I just didn’t have the energy. Normally, when I’m depressed, I lose interest in things I love, and then, in everything.

This was different. Everything I normally enjoyed doing—writing, reading, walking, playing with my animals, binging Netflix—made me profoundly sleepy. I had to drink an energy drink to walk every day. Then I started drinking two. Then, I stopped walking. I worried about falling asleep while driving. I changed my habits to include naps.

Visits to my general practitioner yielded few clues and no results. My inflammatory markers were elevated, as were platelets and lymphocytes. I worried about blood cancer, but further tests showed no change; my blood work was abnormal but didn’t worsen.

Then, my right armpit and part of my upper arm became numb. My dexterity worsened. I began dropping things. I lost my balance frequently. I became increasingly frightened. A neurologist thought I might have a pinched nerve, a brain tumor, or MS. However, the MRI’s she ordered came back clean. She told me she didn’t know what was wrong with me. The fingers of my right hand became numb. The toes of my right foot followed suit. I saw a different neurologist. He said I my symptoms were caused by anxiety. If he hadn’t seemed like such a nice guy, I would have smacked him.

I have PTSD and have problems with anxiety sometimes, but I hadn’t been feeling particularly anxious. Between naps, I started phone banking for Beto O’Rourke’s senatorial campaign. I met new people and enjoyed my time volunteering. I trained to be a Phone Bank Captain, but I couldn’t stay awake for more than one three-hour shift—even with Red Bull and coffee—so I didn’t get to actually train anyone. Volunteering isn’t something I do when I’m depressed or experiencing anxiety. I was certain my symptoms were caused by something physical.

As my fatigue and balance worsened, I gained weight and felt weaker and weaker. I started losing sensation in my left fingers and sometimes on the right side of my face. The other numb parts simply stayed numb. More blood work showed that my thyroid hormones were low despite taking thyroid medication. My GP increased my thyroid medicine. Nothing changed. My GP doubled my vitamin D. I took B vitamins, a multi-vitamin, and iron.  I drank caffeine like a fiend. I still couldn’t function without ten to fifteen hours of sleep, with thirteen hours being the norm.  Even when I was awake, I felt tired. On a caffeine buzz, I could fake being a normal human, between naps, for a couple of hours.

On my regular six month visit to my psychiatrist, I told her everything that was happening. She reassured me (as my therapist, whom I see bi-weekly, already had) that she didn’t believe I was depressed nor having symptoms of anxiety. She suggested my lithium, which I had taken without incident for about five years, might be blocking my thyroid hormones. She cut my dose in half to see if I would notice a difference.

After three days of taking 300 mg of lithium as opposed to 600 mg, I woke up feeling rested. I could stand on one leg again. After a week, my yoga instructor at the class I was taking in hopes of regaining my balance, noticed that my balance had improved significantly. I started writing again. I felt more alive than I had in months.

My psychiatrist took me off lithium completely. I was frightened at first, but I had been taking another mood-stabilizer, Lamictal, for about three years. I’ve been off lithium for a few weeks now, and I feel great. I haven’t had any mania or hypomanic symptoms. My numbness disappeared everywhere. I’m back to sleeping six and a half to seven hours a night, cooking, exercising, hanging out with friends, and drinking a cup of tea in the morning. If I have a cup of green tea in the afternoon or coffee with a friend, it’s because I want to—not because I have to.

My symptoms of hypothyroidism didn’t match most of the symptoms I’ve seen for it on various websites. I don’t know if that’s because my hypothyroidism was lithium-induced or because I’m a weirdo. I have found a few sites suggesting that hypothyroidism can cause numbness due to water retention, a theory that my new internal medicine doctor thought sounded probable.

So, about six months, numerous tests, and five doctors later, I have a diagnosis and my symptoms have disappeared. Besides avoiding lithium, I take a thyroid pill every morning. It’s such an easy fix for something that totally upended my life.

If you’re taking lithium and experiencing severe fatigue, please talk to your doctor about your risk of lithium-induced hypothyroidism—especially if you aren’t having normal symptoms of depression. And if you’re anyone suffering from symptoms you believe are caused by a physical illness, keep searching for answers. If possible, keep going to doctors until one listens to you.

2 thoughts on “My Medical Mystery”

  1. Wow, friend. I’m glad you finally got to the core of it. I’m glad you’re back. I missed you. I think the medics are often guessing, which is scary because the drugs out there are so powerful. It’s good you’re persistent and you kept trying and you trust yourself to know what’s what in your mind and body. This is great fodder for a book when you’re ready. You could help a lot of people.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s